C. Difficile, a diarrhea pathogen you should know
By Dr Jim Rybacki
August 17, 2018
Category: Uncategorized
Tags: Untagged

Most of us have heard about hospital acquired infections or HAI. Now the news and some programs (for example, on All Things Considered on NPR today) are starting to pick up the story on Clostridium difficile.

Clostridium difficile or C. diff as it is commonly known is a prevalent spore forming bacteria that has long been associated with use of antibiotics--especially long-term or broad sprectim use. Unfortunately, it can survive on hospital bed hand rails, door pulls and if doctors, nurses, pharmacists and other clinicians aren't careful--it is easy to spread from room to room. The spores of this bacteria are tough and it takes a diluted bleach solution to kill them.

Lots of us have been colonized (probably 5%) with this bacteria and our normal bowel flora keeps it in check--usually. The problem is that if we are given braod spectrim antibiotics for a long time, the usual protective gut flora get knocked down and C. diff grows and grows. The result is a nasty and resistant diarrhea (Antibiotic Associated Diarrhea or AAD also known as CDAD or C.Diff Associated Diarrhea-something we've talked about in the Essential Guide to Prescription Drugs). This can worsen and become a pseudomembranous colitis--a very severe diarrhea with colon inflammation that must be treated. It's important to call your doctor if you develop a persistent diarrhea even after you have taken an antibiotic, as C.Diff problems may be somewhat delayed in showing up.

C.Diff has once again been in the news because it was reported by the FDA that a family of heart burn medicines called Proton Pump inhibitors (PPIs) can lead to C. Diff Associated DIarrhea-CDAD. Given the strength of this association and the FDA release (visit www.fda.gov), I think we need a new abbreviation- Proton Pump Associated Diarrhea or PPAD.

For now, there are several antiobitics approved to treat this problem (Flagyl-metronidazole, oral vancomycin and the latest FDA approval--Dificid-fidaxomicin). Additionally, the usual approach is to stop the offending antibiotic (if possible) and in the case of the recent FDA release, if you are not taking or have recently taken an antibiotic and are only taking a proton pump inhibitor (such as AcipHex (rabeprazole), Dexilant (dexlansoprazole), Nexium (esomeprazole magnesium), Omeprazole (over the counter or OTC), Prevacid (lansoprazole and OTC Prevacid 24 hour, Prilosec (omeprazole and OTC), Protonix (pantoprazole sodium), Vimovo (esomeprazole magnesium and naproxen and Zegerid (omeprazole and sodium bicarbonate and OTC), you will need to talk to your doctor immediately about stopping it if a persistent diarrhea develops.

As always, talk to your doctor about any medicine-related infections or problems. C.Diff is likely to continue to be difficult, but can be treated if you watch for it.

Comments: